Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 177, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Aug 4, 1997, 7:10 PM EDT for Mecklenburg County, North Carolina. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 4, 1997, 7:10 PM EDT (23:10 UTC)
- Expired
- Aug 4, 1997, 8:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Mecklenburg County, NC
The radar
The Greer radar (KGSP), 133 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 7:15 PM EDT | Thunderstorm Wind 70 | Cornelius, NC | |
| Aug 4, 7:15 PM EDT | Hail 1 | Cornelius, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 042312 RRA SVRGSP NCC119-050015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 710 PM EDT MON AUG 4 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL NORTH CAROLINA ...MECKLENBURG COUNTY AT 710 PM DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM IN NORTHERN MECKLENBURG COUNTY OVER LAKE NORMAN. THIS STORM WAS MOVING SOUTHEAST AT 25 MILES AN HOUR AND WILL MOVE THROUGH HUNTERSVILLE AND CROFT BEFORE 730 PM...THEN CROSS INTERSTATE 85. WINDS IN EXCESS OF 60 MILES AN HOUR ARE LIKELY WITH THIS STORM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:25 PM EDT, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 4, 2:25 PM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 225 PM EDT MON AUG 4 1997 ATTM THE ONLY CELL ON THE RADAR IS IN CALDWELL CO NC. WESTERLY FLOW HAS KEPT MOISTURE RETURN LOW FOR THE WESTERN SECTIONS OF THE CWA. MAY NOT HAVE SVR IN THE CWA BUT LOOKS LIKE LINE WILL CONTINUE MOVING TOWARD US. MAY WANT TO GO AS HIGH AS LIKELY POPS AS MANY AREAS WILL SEE PRECIP THIS EVE. MAIN MDL DIFFERENCE IS EARLY TUE. ETA KEEPS MOISTURE AND LIFT THRU AROUND 18Z FOR CLT AREA AND UPSTATE. WITH STRONG JET MOVING THRU AREA AT THAT TIME THIS IS POSSIBLE. MAY WANT SMALL EARLY POP. AT LEAST LINGERING MORNING CLOUDS. OTHERWISE FNT MOVES THRU TUE WITH DRIER AND SOMEWHAT COOLER BUT MODIFIED AIR. HIER FWC TEMPS LOOK BETTER AS TEMPS USUALLY WARM AFTER MORNING FROPA WITH DOWNSLOPE AND SUNSHINE. TEMPS SIMILAR TUE NITE AND WED AND LOOK FINE. AVL 63/78/54/76 6/0/0/0 CLT 70/85/63/81 7/0/0/0 GSP 68/86/61/82 6/0/0/0 RWH
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.